Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 14, 2021Barton County, Kansas

NWS Wichita, KS issued this special weather statement at May 14, 2021, 10:48 PM CDT for Barton County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 10:48 PM CDT (03:48 UTC)
Expired
May 14, 2021, 11:15 PM CDT
In force
27 min
Issued by
NWS Wichita, KS

County Barton County, KS

The radar

The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS83 KICT 150348
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1048 PM CDT Fri May 14 2021
 
KSZ047-048-050-150415-
Ellsworth KS-Rice KS-Barton KS-
1048 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Ellsworth County in central Kansas...
  Northwestern Rice County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 1115 PM CDT.

* At 1044 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Claflin...moving east at 10
  mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be 
  possible with this storm.

* Locations impacted include...
  Hoisington, Claflin, Holyrood, Bushton, Lorraine, Susank, Cheyenne
  Bottoms and Odin.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3870 9827 3839 9831 3848 9880 3870 9881
TIME...MOT...LOC 0347Z 271DEG 7KT 3858 9854 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 14, 6:56 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 14, 6:56 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
656 PM CDT Fri May 14 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 317 PM CDT Fri May 14 2021

Currently have northwest flow aloft over the Plains with weak
upper troughing over southern CA. At the surface, high is situated
over the Ohio Valley with return flow ramping up across the
Southern Plains. There looks to be a weak warm front stretching
from NW KS into far southern Nebraska.

Elevated storms lingered this morning over south central KS with
additional development early this afternoon near Wichita. This
activity is making it's way off to the southeast with the stronger
storms producing small hail. This activity has been driven by
persistent theta-e advection in the 700-600mb layer and should
continue to push east late this afternoon and weaken as it runs
into less instability.

Storm are then expected to develop out over western KS/eastern CO
early this evening due to increasing low level moisture over this
area along with some upslope enhancement. Weak warm front will
also remain situated over northwest KS which could help increase
convergence necessary for initiation. Anything that develops out
west will track east/southeast tonight. In addition, 850-700mb
moisture transport looks to ramp back up after dark and will
either help storms hold together as they track east or allow for
additional development. 1000-1500J/KG of elevated CAPE and
25-30kts of effective shear should allow for some low end severe
criteria for the stronger storms tonight. Right now it appears
this activity would reach the Wichita area generally after 1 am.

Very difficult convective forecast setting up for Sat, as much of
it will depend how widespread storms are tonight and how far south
the weak cold front ends up being pushed. Right now going with the
thinking that overnight elevated activity will be moving into
eastern KS by the late morning hours with a lull in activity Sat
afternoon. Then expecting the potential for storms to develop
along the front near the KS/OK border late Sat afternoon or early
Sat evening. While feel the better chances for surface based
storm initiation Sat will be further west over the high Plains,
can't rule out a few storms over far southern KS due to lack of
capping and plenty of instability. Even with less than ideal shear
for severe storms, still feel there will be enough instability
for any storm that develops to become severe.

There looks to be some model agreement on slowly lifting an upper
impulse out of the southern High Plains Sat evening and across
central/eastern OK during the day Sun. This will keep showers and
storms in the forecast for Sun morning with the better chances
moving into eastern KS by Sun afternoon/evening.

.LONG TERM...(Monday through Friday)
Issued at 317 PM CDT Fri May 14 2021

By Mon morning, upper impulse will be lifting into MO with a
closed upper low slowly migrating across the Desert Southwest. So
we may see a lull in activity for Mon as our forecast area will be
in-between the two low pressure systems. Southwest CONUS upper
low will start to directly impact the forecast area late Mon night
with the highest precip chances looking like Tue night into Wed
as we get into an area of decent upper diffluence. While
confidence is high we are not looking at a widespread severe
weather episode, it's tough to completely rule out a strong or
severe storm given the time of year. Should see another overall
decrease in storm potential for Thu afternoon into Fri as the
shortwave lifts off into the Upper Mississippi Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 653 PM CDT Fri May 14 2021

Challenging aviation forecast with location/timing of storms and
potential for MVFR or IFR ceilings late tonight and Saturday
morning.

Best estimate based on recent high resolution models and
verification of said models last night, suggest a line or cluster
of storms will traverse the KGBD-KHUT-KCNU axis late this evening
and overnight fairly quickly. Uncertainty will result in at least
a mention of storms at all sites during the night. Beyond that
confidence dwindles. Much of the ceiling issues revolves on
boundary layer moisture forecasts, of which HRRR is one of the
driest and many are quite moist. Suspect the higher relative
humidity is a function of model bias to over saturate boundary
layer in upslope flow. Given skepticism opted only to go MVFR for
now. Also some potential for showers to develop along and north
of outflow boundary or along elevated front late tonight and into
the morning, but lack of confidence resulted in VCSH at most. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  72  61  72 /  70  50  70  70
Hutchinson      57  72  59  72 /  80  40  60  70
Newton          57  70  60  72 /  80  50  70  70
ElDorado        57  70  60  72 /  80  60  70  80
Winfield-KWLD   58  74  62  72 /  50  60  70  80
Russell         56  72  56  72 /  80  30  50  70
Great Bend      56  73  57  72 /  80  30  60  70
Salina          56  72  58  72 /  80  40  60  70
McPherson       56  71  59  72 /  90  40  60  70
Coffeyville     56  73  61  73 /  70  70  80  70
Chanute         56  68  61  72 /  90  80  70  80
Iola            55  67  60  72 /  90  80  60  80
Parsons-KPPF    56  71  61  72 /  80  70  70  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, May 14, 4:28 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CDT Fri May 14 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CDT Fri May 14 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few storms will linger across southeast Kansas early this evening.
The stronger storms will be capable of dime size hail and brief
heavy rain.

Thunderstorms will increase in coverage generally after 11 pm. Some
of the storms could become severe, especially for areas along and
west of I-135 where wind gusts of 40-60 mph and quarter sized hail
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few storms will be possible late Saturday afternoon into the early
evening hours across southern Kansas. The stronger storms will be
capable of quarter size hail and 60 mph winds.

The risk of thunderstorms may continue for Sunday into much of next
week, but confidence on location and severity remains low. Should
multiple rounds of thunderstorms occur, the risk of flooding would
increase by next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 14, 5:33 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
533 PM CDT Fri May 14 2021

KSZ071-142300-
Woodson KS-
533 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Woodson County in southeastern Kansas...

* Until 600 PM CDT.

* At 531 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Yates Center...moving southeast
  at 35 mph.

* Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Yates Center, Rose and Batesville.

LAT...LON 3773 9553 3773 9577 3787 9593 3801 9584
      3788 9552
TIME...MOT...LOC 2233Z 306DEG 29KT 3789 9584

BUTLER
Special weather statement, May 14, 8:21 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
821 PM CDT Fri May 14 2021

KSZ032-150145-
Russell KS-
821 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Russell County in central Kansas...

* Until 845 PM CDT.

* At 819 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northeast of Emmeram...
  moving northeast at 35 mph.

* Dime to nickel size hail will be possible with this storm.

* Locations impacted include...
  Paradise and Waldo.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9873 3895 9904
TIME...MOT...LOC 0120Z 232DEG 31KT 3904 9901

BUTLER
Special weather statement, May 14, 9:02 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
902 PM CDT Fri May 14 2021

KSZ032-150230-
Russell KS-
902 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...

* Until 930 PM CDT.

* At 900 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Milberger, or 8 miles southwest
  of Russell...moving east at 30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Russell, Milberger, Bunker Hill and Russell Airport.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3870 9904 3885 9904 3895 9872 3870 9867
TIME...MOT...LOC 0202Z 249DEG 25KT 3879 9893

BUTLER
Special weather statement, May 14, 10:22 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1022 PM CDT Fri May 14 2021

KSZ047-150415-
Barton KS-
1022 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 1115 PM CDT.

* At 1020 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving southeast
  at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 40 mph will be
  possible with this storm.

* Locations impacted include...
  Great Bend, Pawnee Rock, Albert, Olmitz and Great Bend Airport.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3854 9903 3853 9881 3826 9869 3826 9903
TIME...MOT...LOC 0322Z 306DEG 5KT 3841 9889

BUTLER
Special weather statement, May 14, 10:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1048 PM CDT Fri May 14 2021

KSZ047-048-050-150415-
Ellsworth KS-Rice KS-Barton KS-
1048 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Ellsworth County in central Kansas...
  Northwestern Rice County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 1115 PM CDT.

* At 1044 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Claflin...moving east at 10
  mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Hoisington, Claflin, Holyrood, Bushton, Lorraine, Susank, Cheyenne
  Bottoms and Odin.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3870 9827 3839 9831 3848 9880 3870 9881
TIME...MOT...LOC 0347Z 271DEG 7KT 3858 9854

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:21 PM CDTSpecial Weather StatementICTRussell24 min
May 14, 8:36 PM CDTSevere Thunderstorm WarningICTRussell28 min
May 14, 9:02 PM CDTSpecial Weather StatementICTRussell28 min
May 14, 10:22 PM CDTSpecial Weather StatementICTBarton53 min
May 14, 11:27 PM CDTSpecial Weather StatementICTBarton48 min
May 15, 6:29 PM CDTSpecial Weather StatementICTHarper61 min
May 15, 6:38 PM CDTSevere Thunderstorm WarningICTHarper, Sumner34 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.